Texas, 2018Tornado and Flash Flood in Texas, August 11, 2018
August 11, 2018 · NWS MAF · 2 events in 2 counties and zones
There was an upper trough over West Texas that extended from northern Mexico northeast to the Great Lakes region. A couple of remaining thunderstorm outflow boundaries were across the area, and there was good moisture present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper trough over West Texas that extended from northern Mexico northeast to the Great Lakes region. A couple of remaining thunderstorm outflow boundaries were across the area, and there was good moisture present. These conditions resulted in a thunderstorm that produced a landspout across the northeast Permian Basin and flash flooding in Scurry County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 11, 4:58 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 11, 4:58 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
558 PM CDT Sat Aug 11 2018
.AVIATION...
00Z TAF issuance
Complicated aviation forecast over the next few hours with
multiple outflow boundaries around the area. Storms could form
almost anywhere so will amend where needed. Convection is expected
to diminish overnight with more showers forming across the area by
early morning. Winds will be generally variable, but become gusty
near outflow boundaries and storms.
&&
.PREV DISCUSSION... /issued 247 PM CDT Sat Aug 11 2018/
DISCUSSION...
The potential for heavy rain and areas of flash flooding still
remains possible through Sunday for many areas...
Over the next couple of day, our weather will continue to be
driven by mesoscale boundaries and a slow moving upper trough/low.
Currently, the upper trough extends from northern Mexico, NE to
the Great Lakes region. A closed low is expected to develop over
the region by tonight but the trough axis will remain over NW
portions of the forecast area through Sunday night, providing good
forcing for ascent across most of West TX but particularly for the
Big Bend, Lower Trans Pecos and Permian Basin regions. At the
surface, a couple boundaries currently remain stationary across
the area and should continue to be a low level focus for
thunderstorm development this afternoon and evening. Although
areas of best coverage and rainfall accumulations look to be
across the SE half of the forecast area through Sunday, scattered
convection will be possible across the remainder of the area as
well. PWATs generally ranging from 1-2", NW to SE, during this
time and continued weak flow aloft leading to slow storm motion
will likely result in heavy rainfall and areas of flash flooding.
Several areas across West TX and southeast NM have already seen a
decent amount of rainfall the last day or two. These areas will be
very susceptible to flooding given the soils are already
saturated. Similar to previous days, we could see a strong storm
or two produce some gusty winds. Otherwise, increased cloud cover
and rain chances will keep high temperatures in the 70s and 80s
for the weekend.
Monday, the upper trough axis begins to slowly shift east as the
upper low begins to lift north. This will shift better deep layer
moisture, lift and associated rain chances to far eastern and
southern areas east Monday and Monday night. Rain chances decrease
significantly areawide by Tuesday as the upper tough lifts
farther north and upper ridging begins to build back over the
region. Upper ridging will keep most areas dry through Thursday
then perhaps rain chances return late in the week with the
potential of a shortwave moving across the region. Otherwise,
temperatures warm through mid week with highs generally in the mid
to upper 90s by Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 84 68 88 / 40 50 50 50
Carlsbad 66 84 65 91 / 40 40 20 10
Dryden 68 81 69 88 / 60 80 60 60
Fort Stockton 65 79 65 88 / 50 70 40 30
Guadalupe Pass 60 78 61 86 / 30 40 10 10
Hobbs 63 82 63 88 / 40 40 20 10
Marfa 57 75 56 84 / 50 60 30 20
Midland Intl Airport 67 83 67 88 / 50 60 50 40
Odessa 67 82 66 88 / 50 60 40 30
Wink 67 85 67 91 / 40 50 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
29
Hazardous weather outlook, Aug 11, 1:41 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Sat Aug 11 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
241 PM CDT Sat Aug 11 2018 /141 PM MDT Sat Aug 11 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will continue across Southeast
New Mexico and West Texas through tonight. Frequent lightning and
gusty winds will accompany storms, but the main threat will be heavy
rainfall, which could result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms remain possible across much of the area through Sunday
night, shifting eastward Monday. Heavy rainfall and localized flash
flooding are the main threats with showers and storms that develop.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
Tornado, Howard
- When
- August 11, 6:38 PM CST to 6:40 PM CST
- Where
- Howard County, 4 mi NW of Big Spring to 3.8 mi S of Fairview
- Rating
- EF0
- Path length
- 0.36 mi
- Path width
- 100 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.291, -101.518
A thunderstorm moved across Howard County and produced a landspout four miles northwest of Big Spring. It was located over an open field behind the old Holland Cotton Seed holding facility. No damage was reported by the observer and by the Big Spring EMC who went to the location. The path length and width were estimated.
Flash Flood, Scurry
- When
- August 11, 8:05 PM CST to 10:30 PM CST
- Where
- Scurry County, Snyder to 1.03 mi NNE of Snyder Winston Arpt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.720, -100.900
Heavy rain fell across Scurry County and produced flash flooding in Snyder. The Snyder Fire Department confirmed that low water crossings were flooded and barricaded.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 15, 20187 deaths · 1 event
- Wildfire in Washington, August 11 to 31, 2018$13 million · 1 event
- Wildfire in Washington, August 11 to 31, 2018$13 million · 1 event
- Flash Flooding in New Jersey, August 11, 2018$3.2 million · 22 events
- Wildfire in Washington, August 11 to 16, 2018$864,000 · 1 event
- Flash Flooding and Flooding in Massachusetts, August 11 to 12, 2018$175,000 · 14 events
- Flash Flood and Damaging Winds in Kentucky, August 11, 2018$150,000 · 50 kt wind · 3 events
- Flash Flooding in Pennsylvania, August 11, 2018$45,000 · 4 events
- Flash Flood in Arizona, August 11, 2018$50,000 · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 11, 2018$30,000 · 53 kt wind · 9 events
- Flash Flooding and Flood in Kentucky, August 11, 2018$19,000 · 50 kt wind · 8 events
- Damaging Wind in Michigan, August 11, 2018$25,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772066, 772072.